Hamilton Herald Masthead Hamilton Herald

Editorial


Front Page - Friday, October 9, 2020

Board-certified allergist warns of the dangers of new challenge on TikTok




The “Benadryl Challenge,” which started gaining traction in August, challenges TikTok users to ingest enough Benadryl, or diphenhydramine, to cause hallucinations.

“Because Benadryl is a drug commonly found in households across the country, this challenge is especially dangerous,” says Dr. Susan Raschal, owner and board-certified allergist at Covenant Allergy and Asthma Care. “The easy access, in addition to pressure from peers online, could be a potentially deadly combination.”

In addition to educating the community about the dangers of the challenge, Raschal is also recommending that parents have conversations with their children about the dangers of ingesting an elevated dosage of any drug.

The effects of the challenge have been felt across the nation, as Cook Children’s Medical Center in Fort Worth treated three teens who overdosed on the drug in May, and one Oklahoma family lost their teenage daughter to the challenge in August.

“Ask your kids if they know about this challenge and let them know that it is, at the very least, not healthy, and at the very worst, deadly,” Raschal urges.

Raschal provides diagnosis and treatment for infants, children, adolescents and adults who suffer from allergies, asthma and other disorders of the immune system.

Source: Covenant Allergy and Asthma Care